Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the number of radially symmetric
solutions to Dirichlet problems with
jumping nonlinearities of superlinear order

Authors: Alfonso Castro and Hendrik J. Kuiper
Journal: Trans. Amer. Math. Soc. 351 (1999), 1919-1945
MSC (1991): Primary 35J65, 34A10
Published electronically: January 26, 1999
MathSciNet review: 1458318
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with the multiplicity of radially symmetric solutions $u(x)$ to the Dirichlet problem

\begin{displaymath}\Delta u+f(u)=h(x)+c\phi(x)\end{displaymath}

on the unit ball $\Omega\subset\mathbf R^N$ with boundary condition $u=0$ on $\partial\Omega$. Here $\phi(x)$ is a positive function and $f(u)$ is a function that is superlinear (but of subcritical growth) for large positive $u$, while for large negative $u$ we have that $f'(u)<\mu$, where $\mu$ is the smallest positive eigenvalue for $\Delta\psi+\mu\psi=0$ in $\Omega$ with $\psi=0$ on $\partial\Omega$. It is shown that, given any integer $k\ge 0$, the value $c$ may be chosen so large that there are $2k+1$ solutions with $k$ or less interior nodes. Existence of positive solutions is excluded for large enough values of $c$.

References [Enhancements On Off] (What's this?)

  • 1. A. Ambrosetti and G. Prodi, On the inversion of some differentiable mappings with singularities between Banach spaces, Ann. Math. Pura Appl. 93 (1972), 231-246. MR 47:9377
  • 2. A. Castro and S. Gadam, The Lazer McKenna conjecture for radial solutions in the $R^{N}$ ball, Elec. J. Diff. Eq., 1993, No. 7, 1-6. MR 94j:35049
  • 3. A. Castro and A. Kurepa, Radially symmetric solutions to a superlinear Dirichlet problem in a ball with jumping nonlinearities, Trans. Amer. Math. Soc. 315 (1989), 353-372. MR 90g:35053
  • 4. E. Hille, Lectures on Ordinary Differential Equations, Addison-Wesley, Reading, MA, 1969. MR 40:2939
  • 5. A. C. Lazer and P. J. McKenna, Large amplitude periodic oscillations in suspension bridges: some new connections with nonlinear analysis, SIAM Review 32 (1990), 537-578. MR 92g:73059
  • 6. S.J. Poho\v{z}aev, Eigenfunctions of the equation ${\Delta}u+{\lambda}f(u)=0$, Soviet Math. Doklady 6 (1965), 1408-1411. MR 33:411

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35J65, 34A10

Retrieve articles in all journals with MSC (1991): 35J65, 34A10

Additional Information

Alfonso Castro
Affiliation: Department of Mathematics, University of North Texas, Denton, Texas 76203

Hendrik J. Kuiper
Affiliation: Department of Mathematics, Arizona State University, Tempe, Arizona 85287–1804

Keywords: Radially symmetric, Dirichlet problem, superlinear jumping nonlinearity, nodal curves, critical exponent.
Received by editor(s): April 24, 1996
Published electronically: January 26, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society